Alert archive / Kansas / Wind Advisories in 2009

Wind Advisory 4, NWS Topeka, KS

February 10, 200913 counties in Kansas

NWS Topeka, KS issued this wind advisory at Feb 10, 2009, 3:42 PM CST for 13 counties in Kansas. It took effect at Feb 11, 2009, 3:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 10, 2009, 3:42 PM CST (21:42 UTC)
In effect from
Feb 11, 2009, 3:00 AM CST
Expired
Feb 11, 2009, 2:47 AM CST
In force
Issued by
NWS Topeka, KS

Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 63 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2009-02-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2009-02-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2104 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KTOP 102142
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
342 PM CST TUE FEB 10 2009

.A SFC LOW WILL STRENGTHEN ACROSS SOUTHEAST KANSAS TONIGHT. THIS
WILL CAUSE THE PRESSURE GRADIENT TO INCREASE AND THE WINDS TO PICK
UP ACROSS CENTRAL KANSAS. 

KSZ008>010-020>023-034>038-054-110545-
/O.NEW.KTOP.WI.Y.0004.090211T0900Z-090211T1500Z/
REPUBLIC-WASHINGTON-MARSHALL-CLOUD-CLAY-RILEY-POTTAWATOMIE-OTTAWA-
DICKINSON-GEARY-MORRIS-WABAUNSEE-LYON-
INCLUDING THE CITIES OF...MARYSVILLE...CONCORDIA...CLAY CENTER...
MANHATTAN...ABILENE...JUNCTION CITY...EMPORIA
342 PM CST TUE FEB 10 2009

...WIND ADVISORY IN EFFECT FROM 3 AM TO 9 AM CST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 9 AM CST WEDNESDAY. 

WINDS ARE EXPECTED TO SWITCH TO THE NORTH LATE TONIGHT AND
INCREASE TO AROUND 30 MPH WITH GUSTS UP TO 40 MPH. AS THE MORNING
PROGRESSES...THE STORM SYSTEM RESPONSIBLE FOR THESE WINDS WILL
MOVE EAST AND THE WINDS WILL BEGIN TO DIMINISH DURING THE LATE
MORNING. 

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. HIGH WINDS CAN TOPPLE
TREES...BLOW WEAKENED ROOFS OFF HOUSES...AND DOWN POWER LINES.

$$

WOLTERS
2 follow-up statements
000 
WWUS73 KTOP 110540
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
1140 PM CST TUE FEB 10 2009

.A SFC LOW WILL STRENGTHEN ACROSS SOUTHEAST KANSAS TONIGHT. THIS
WILL CAUSE THE PRESSURE GRADIENT TO INCREASE AND THE WINDS TO
PICK UP ACROSS CENTRAL KANSAS.

KSZ008>010-020>023-034>038-054-111500-
/O.CON.KTOP.WI.Y.0004.090211T0900Z-090211T1500Z/
REPUBLIC-WASHINGTON-MARSHALL-CLOUD-CLAY-RILEY-POTTAWATOMIE-OTTAWA-
DICKINSON-GEARY-MORRIS-WABAUNSEE-LYON-
INCLUDING THE CITIES OF...MARYSVILLE...CONCORDIA...CLAY CENTER...
MANHATTAN...ABILENE...JUNCTION CITY...EMPORIA
1140 PM CST TUE FEB 10 2009

...WIND ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM CST
WEDNESDAY...

A WIND ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM CST
WEDNESDAY. 

WINDS ARE EXPECTED TO SWITCH TO THE NORTH LATE TONIGHT AND
INCREASE TO AROUND 30 MPH WITH GUSTS UP TO 40 MPH. AS THE MORNING
PROGRESSES...THE STORM SYSTEM RESPONSIBLE FOR THESE WINDS WILL
MOVE EAST AND THE WINDS WILL BEGIN TO DIMINISH DURING THE LATE
MORNING.

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. HIGH WINDS CAN TOPPLE
TREES...BLOW WEAKENED ROOFS OFF HOUSES...AND DOWN POWER LINES.

$$
000 
WWUS73 KTOP 110847
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
247 AM CST WED FEB 11 2009

KSZ008>010-020>023-034>038-054-111000-
/O.CAN.KTOP.WI.Y.0004.090211T0900Z-090211T1500Z/
REPUBLIC-WASHINGTON-MARSHALL-CLOUD-CLAY-RILEY-POTTAWATOMIE-OTTAWA-
DICKINSON-GEARY-MORRIS-WABAUNSEE-LYON-
INCLUDING THE CITIES OF...MARYSVILLE...CONCORDIA...CLAY CENTER...
MANHATTAN...ABILENE...JUNCTION CITY...EMPORIA
247 AM CST WED FEB 11 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS CANCELLED THE WIND
ADVISORY. 

BREEZY NORTHERLY WINDS OF 20 TO 30 MPH WILL BE POSSIBLE THIS
MORNING ACROSS NORTH CENTRAL KANSAS. WINDS WILL GRADUALLY DIMINISH
TO 10 TO 20 MPH DURING THE AFTERNOON. THEREFORE...THE WIND
ADVISORY HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Feb 10, 3:28 PM CST, 14 minutes earlier.

Area forecast discussion, Feb 10, 3:28 PM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
328 PM CST TUE FEB 10 2009

.DISCUSSION...
21Z WATER VAPOR SHOWS A SHORTWAVE MOVING ACROSS NORTHERN NM WHILE
925MB PROFILER DATA OVER OK SHOWS WINDS BACKING. ISOLATED ELEVATED
THUNDERSTORMS HAVE DEVELOPED WITHIN THIS MOISTURE ADVECTION. AT 21Z
THE WARM FRONT/DEWPOINT GRADIENT WAS STILL ACROSS FAR SOUTHEAST
KS...RUFFLY FROM PNC TO CNU WITH A SFC LOW STILL FORMING OVER THE CO
HIGH PLAINS.

COMPLICATED FORECAST DURING THE NEXT 24 HOURS AS A VERY DYNAMIC
CYCLONE MOVES ACROSS THE SOUTHERN PLAINS. SEVERE THUNDERSTORMS ARE
POSSIBLE AS MOISTURE ADVECTS NORTH INTO NORTHEAST KS. MODELS
INDICATE ELEVATED INSTABILITY FROM 250-500 J/KG PERSISTING THROUGH
MIDNIGHT WITH SHEAR PARAMETERS FAVORABLE FOR SUPERCELLS. THINK THE
MAIN HAZARD WILL CONTINUE TO BE HAIL AND WIND AS STORMS ARE LIKELY
TO BE ELEVATED IN NATURE. IF CONVECTION IS ABLE TO REMAIN ROOTED IN
THE BOUNDARY LAYER AS IT MOVES NORTH FROM OK...THERE IS A
POSSIBILITY FOR AN ISOLATED TORNADO MAINLY ACROSS EAST CENTRAL KS.

PRECIP TYPE CONTINUES TO LOOK LIKE IT WILL BE ALL RAIN LATE TONIGHT
AND EARLY WEDNESDAY. FORECAST SOUNDINGS SHOW LOW LEVEL TEMPS
REMAINING IN THE MID 30S TO AROUND 40. WENT WITH A NON-DIURNAL TEMP
CURVE FOR TONIGHT OVER EAST CENTRAL KS EXPECTING AN INCREASE IN LOW
LEVEL MOISTURE TO PREVENT TEMPS FROM FALLING OFF TO FAST. OTHERWISE
OTHER CONCERN WILL BE THE GRADIENT WINDS ON THE BACK SIDE OF THE SFC
LOW. NAM AND GFS SHOW A 10MB MSLP GRADIENT ACROSS THE FORECAST AREA
BETWEEN 09 AND 15Z AND A LOW LEVEL JET OF 40-50KTS FROM THE NORTH.
BECAUSE OF THIS THINK WINDS COULD REACH ADVISORY CRITERIA DURING THE
EARLY MORNING AND WILL ISSUE A WIND ADVISORY FOR THE WESTERN TWO
THIRDS OF THE FORECAST AREA. SYSTEM SHOULD REMAIN PROGRESSIVE WITH
THE CURRENT SYNOPTIC PATTERN...SO ANTICIPATE ALL OF THE PRECIP TO BE
OVER AFTER NOON. WITH INSTABILITY AND PVA THIS EVENING FOLLOWED BY
STRONG QG FORCING AND A TROWAL MOVING ACROSS EASTERN KS WEDNESDAY
MORNING...INCREASED POPS TO 90 PERCENT AND WILL USE CATEGORICAL
WORDING IN THE ZONES TONIGHT...WITH A MENTION OF POSSIBLE SEVERE
STORMS OVER EAST CENTRAL KS.

WOLTERS

WEDNESDAY NIGHT INTO LATE THURSDAY STILL LOOKING QUIET AS THE
CURRENT SYSTEM EXITS AND THE NEXT SYSTEM...NOW OFF THE PACIFIC
NORTHWEST COAST...MAKES ITS WAY SOUTHEAST THEN EAST INTO THE CENTRAL
ROCKIES. ASSOCIATED SURFACE LOW SHOULD BEGIN SPINNING UP IN
NORTHEAST NEW MEXICO WITH WARM FRONT DEVELOPING OVER FAR NORTHERN
KANSAS. WILL INCREASE THURSDAYS HIGH TEMPERATURE GRADIENT AS A
RESULT.

THE THURSDAY NIGHT TO FRIDAY PERIODS CONTINUE TO LOOK INTERESTING.
MODELS REMAIN DIFFERENT WITH THE DETAILS BEING THREE DAYS OUT /NOTE
UPPER LEVEL JET CORE SPEEDS DIFFERING BY 60KTS AND 30 DEGREES OVER
OKLAHOMA FRIDAY AFTERNOON/...BUT A POTENT UPPER TROF MOVING THROUGH
WITH DEEP LAYER BAROCLINICITY AND LOW LEVEL FREEZING LINE NEARBY
BRINGS POTENTIAL FOR SIGNIFICANT WATERY. INITIAL ISENTROPIC ASCENT
OVER LOW LEVEL WARM FRONT MAY KEEP THURSDAY NIGHT PRECIPITATION JUST
NORTH OF THE STATE LINE...BUT CLOSE ENOUGH FOR SOME MENTION OF
PRECIPITATION IN NORTHERN AREAS. LOW LEVEL COLD AIR ADVECTION WILL
INCREASE SHARPLY AS FRIDAY PROGRESSES WITH CURRENT INDICATIONS
SHOWING A TRANSITION TO SNOW PUSHING SOUTHEAST INTO ALL BUT FAR
SOUTHERN AREAS BY SUNSET AS THE SURFACE LOW TRACKS THROUGH THE
CENTRAL CWA. COINCIDENCE OF BEST FORCING AND MOISTURE APPEARS TO
REMAIN TO THE NORTH...BUT NORTHERN AREAS STILL LOOK ON TARGET FOR
ACCUMULATING SNOWS. OF COURSE THE TIMING OF THE COLD AIR WILL PLAY A
LARGE ROLE IN AMOUNTS...BUT 2-4 INCHES SEEM A GOOD MIDDLE GROUND AT
THIS TIME. MODELS ARE ALSO SIMILAR WITH SOME UPRIGHT INSTABILITY
POSSIBILITIES FOR A TIME AS THE MID LEVELS REMAIN WARM...WHICH COULD
DRAMATICALLY ALTER AMOUNTS. WILL KEEP THUNDER MENTION OUT FOR ALL
AREAS AT THIS TIME FOR NOW. POTENTIAL FOR MUCH WARMER TEMPS IS IN
PLACE FOR SOUTHERN AREAS GIVEN SURFACE LOW TRACK...AND HAVE RAISED
VALUES HERE...FOR A NEAR 20 DEGREE SPREAD IN HIGHS. WIND SPEEDS ALSO
COULD BE QUITE STRONG FRIDAY...WITH ADVISORY LEVELS AGAIN IN THE
REALM OF POSSIBILITIES IN A 10-15MB GRADIENT ACROSS EASTERN KS.

PATTERN REMAINS ACTIVE WITH ELEVATED UNCERTAINTY THROUGH EARLY NEXT
WEEK. MAY SEE A WEAK WAVE KICK OUT FROM THE NEXT WESTERN TROF AND
TRANSIT THE AREA SATURDAY NIGHT INTO SUNDAY BUT MODELS DIFFER ON HOW
WELL IT WILL MAINTAIN ITSELF. WILL MAINTAIN SMALL POPS FOR THE
MOMENT. THE WESTERN TROF IS PROGGED TO SHIFT EAST INTO THE PLAINS
MONDAY INTO TUESDAY...THOUGH WERE ANY FOCUS WILL OCCUR IS HARD TO
DETERMINE...SO PRECIPITATION CHANCES WILL REMAIN ON THE LOW END.
APPEARS TEMPERATURES WONT STRAY FAR FROM MID FEBRUARY
NORMALS...WHICH PUTS THE AREA IN THE TRANSITION ZONE FOR
PRECIPITATION TYPE...BUT IN GENERAL IT LOOKS TO BE EITHER RAIN OR
SNOW WITH A LACK OF ARCTIC AIR INTRUSIONS IN THE PROGRESSIVE
PATTERN.

65

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL THROUGH ABOUT 03Z WHEN A WARM FRONT
IS EXPECTED TO LIFT NORTH THROUGH THE TERMINALS BRINGING MOIST LOW
LEVEL AIR WITH IT. FORECAST SOUNDINGS SHOW CIGS BETWEEN 1-2 KFT
MOVING NORTH. THINK MVFR CIGS AND VSBY ARE LIKELY...BUT DO NOT
HAVE MUCH CONFIDENCE IN THE MET GUIDANCE WITH LIFR CIGS. WITH
WINDS REMAINING IN THE 10-15KT RANGE...EXPECT CIGS TO REMAIN A
LITTLE HIGHER THAN THE NAM HAS IT. APPEARS THERE WILL BE ENOUGH
ELEVATED INSTABILITY WITHIN THE NORTHWEST QUAD OF THE UPPER WAVE
FOR CONVECTION. ON THE BACK SIDE...STRONG FORCING WITH IN THE
TROWAL SHOULD KEEP PRECIP GOING. LOW LEVEL TEMPS PROFILES REMAIN
ABOVE FREEZING THROUGH THE PRECIP EVENT SO HAVE NOT MENTIONED ANY
FROZEN PRECIP. THOUGH CAN NOT RULE OUT A MIX OF RAIN AND SNOW IN
THE 13Z TO 17Z TIME FRAME. LATER SHIFTS CAN MONITOR. INCREASING
PRESSURE GRADIENT ON THE BACK SIDE OF THE SFC LOW WILL CAUSE
NORTHWEST WINDS TO GUSTS AROUND 25KTS.

WOLTERS

&&

.TOP WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY FROM 3 AM WEDNESDAY
TO 9 AM WEDNESDAY FOR KSZ008-KSZ009-KSZ010-KSZ020-KSZ021-KSZ022-
KSZ023-KSZ034-KSZ035-KSZ036-KSZ037-KSZ038-KSZ054.

&&
Hazardous weather outlook, Feb 10, 3:37 PM CST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
337 PM CST TUE FEB 10 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-112145-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
337 PM CST TUE FEB 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS THE ENTIRE
AREA...THOUGH THE MOST LIKELY AREA FOR SEVERE THUNDERSTORMS WILL
BE ACROSS EAST CENTRAL KS. THE MAIN HAZARD WITH THE STORMS WILL BE
LARGE HAIL AROUND AN INCH IN DIAMETER AND STRONG WINDS IN EXCESS
OF 60 MPH. AN ISOLATED TORNADO OR TWO CAN NOT BE RULED OUT ACROSS
EAST CENTRAL KANSAS. ISOLATED THUNDERSTORMS WILL MOVE INTO EAST
CENTRAL KANSAS THROUGH THE REST OF THE AFTERNOON. THE COVERAGE OF
THUNDERSTORMS SHOULD INCREASE BETWEEN 8 PM AND 11 PM.

LATE TONIGHT NORTH WINDS ARE FORECAST TO INCREASE TO AROUND 30
MPH WITH GUSTS UP TO 40 WEST OF A LINE FROM EMPORIA TO
WESTMORELAND. THEREFORE A WINDS ADVISORY IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER STORM SYSTEM WILL MOVE ACROSS THE AREA LATE THURSDAY
AND FRIDAY. ACCUMULATING SNOWFALL WILL BE POSSIBLE WITH THIS
SYSTEM...ESPECIALLY OVER NORTH CENTRAL AND NORTHEAST KANSAS AND
INCREASING WINDS COULD ALSO CAUSE BLOWING SNOW AND REDUCED
VISIBILITIES DURING THE DAY FRIDAY. IT IS STILL TO EARLY TO BE
SPECIFIC ABOUT SNOW AMOUNTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED AFTER 7PM ACROSS EAST CENTRAL KANSAS.

WOLTERS

Nearby

Wind Advisories in Kansas, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.